Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jun 17, 2018, 5:55 AM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 5:55 AM MDT (11:55 UTC)
- Expired
- Jun 17, 2018, 9:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 199 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284 WGUS55 KGJT 171155 FFWGJT COC067-171500- /O.NEW.KGJT.FF.W.0002.180617T1155Z-180617T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Grand Junction CO 555 AM MDT SUN JUN 17 2018 The National Weather Service in Grand Junction has issued a * Flash Flood Warning for... Central La Plata County in southwestern Colorado... * Until 900 AM MDT. * At 553 AM MDT, trained spotters reported flash flooding with rock and debris across Highway 550 just north of Durango. Flash flooding is already occurring. * Some locations that will experience flooding include... Durango. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 21 and 28. U.S. Highway 160 in Colorado between mile markers 82 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall triggers rockslides, mudslides and debris flows in steep terrain. && LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779 $$ MDA
2 follow-up statements
361 WGUS75 KGJT 171328 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 728 AM MDT SUN JUN 17 2018 COC067-171500- /O.CON.KGJT.FF.W.0002.000000T0000Z-180617T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Plata CO- 728 AM MDT SUN JUN 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR CENTRAL LA PLATA COUNTY... At 724 AM MDT, light rain is occurring over central La Plata County including the 416 Fire. Excessive rainfall over the warned area has caused a minor rock slide on Highway 550 just north of Durango. Additional light rainfall may cause minor rock slides and debris flows. Some locations that will experience flooding include... Durango. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 21 and 28. U.S. Highway 160 in Colorado between mile markers 82 and 85. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall triggers rockslides, mudslides and debris flows in steep terrain. && LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779 $$ TGR
220 WGUS75 KGJT 171452 FFSGJT Flash Flood Statement National Weather Service Grand Junction CO 852 AM MDT SUN JUN 17 2018 COC067-171502- /O.EXP.KGJT.FF.W.0002.000000T0000Z-180617T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Plata CO- 852 AM MDT SUN JUN 17 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY WILL EXPIRE AT 900 AM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3724 10792 3736 10793 3737 10782 3725 10779 $$ TGR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 5:29 AM MDT, 26 minutes earlier.
Area forecast discussion, Jun 17, 5:29 AM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 529 AM MDT Sun Jun 17 2018 .UPDATE... Issued at 529 AM MDT Sun Jun 17 2018 Extended the Flash Flood Watch for southwest Colorado (COZ019-022) until 9 am MDT in coordination with the IMET and hydrologist on the 416 Fire due to flash flooding concerns. Moderate to heavy rain continues to move over locations near and on the 416 Fire with embedded thunderstorms. Based on the latest hi res HRRR and NAMNest, it shows this area of heavier rain moving out between 8 and 9 am. Will continue to monitor this activity and reports for possible flash flooding. && .SHORT TERM...(Today through Monday) Issued at 219 AM MDT Sun Jun 17 2018 All the hi res models were signaling an increase in showers across southwest Colorado after midnight through the early morning hours yesterday evening. Well, this is turning out to be the case as thunderstorms have developed near Towaoc, just southwest of Cortez just around 1:30 am MDT with another beginning to form south of Mesa Verde National Park and yet another between Dolores and Stoner. These storms will be tracking northeast towards the area of concern for flash flooding, the 416 burn scar northwest of Hermosa in the southwest San Juan mountains. The HRRR seems to be handling this convection the best with the NAM Nest also on board. Based on these near term models, the best chance of seeing heavy rain in this region will be between 2 am and 6 am MDT. The Flash Flood Watch remains in effect through 6 am MDT. Will be watching this area very closely through the morning and may need to extend the Flash Flood Watch depending on how things go. Hi res models keep this activity going through 9 am as it tracks northeast, which may at that time be north of the 416 Fire. This enhanced activity is forming in the transition zone between deeper moisture and the mid level dry slot that is currently seen on mid level water vapor in a line east of Durango to Ouray to Aspen. A mid level shortwave associated with the previous open low over southern California is currently tracking across the Four Corners region this morning, which is leading to this enhanced thunderstorm activity. SPC mesoanalysis paints 1.1 inches of Precipitable Water (PW) over the Four Corners with storms generally forming in the PW gradient. CAPE values in this region are being analyzed around 1000 J/kg with zero CIN. Expect storms to continue to develop and blossom across southwest Colorado as these storms move into an environment devoid of CIN. Flash flooding is possible if these storms track across the burn scar of the 416 Fire as moderate to heavy rain is being detected at observation sites where these storms are tracking, so will be watching this area very closely. For areas outside of southwest Colorado, scattered showers with very low thunderstorm potential will continue through the morning. Storms will redevelop by afternoon with thunderstorm chances increasing over much of western Colorado and northeast Utah where CAPE values are expected to be between 200 and 800 J/kg. Deep moisture remains in place with PW values between 0.75 inches and 1 inch, so potential exist that some storms could produce locally moderate to heavy rainfall. Conditions will begin to show improvement towards late afternoon as drier air moves in behind this passing shortwave this morning, with drier air at the low and mid levels encompassing much of eastern Utah. This drier air will move into southwest and west-central Colorado by early evening and will encompass the entire CWA by midnight, with most shower activity coming to an end. Some lingering showers may be present late tonight across the extreme north and northern divide mountains but will quickly come to an end by early Monday morning. Monday will be much drier as the upper level low pressure over the northern Nevada shifts into Idaho, with a stronger jet rounding the base, pulling drier air in from the southwest. The gradient will tighten some allowing for breezy conditions in the afternoon mainly across eastern Utah and northwest Colorado. Conditions may approach critical fire weather conditions in these areas but still looks marginal at this time, so no plans yet for fire weather highlites. Temperatures will be much cooler today due to clouds and showers with below normal readings across much of the area. By Monday, the drier southwest flow will allow temperatures to warm up quite a bit and return toward normal values. .LONG TERM...(Monday night through Saturday) Issued at 219 AM MDT Sun Jun 17 2018 The closed low over the Intermountain West will gradually move eastward and weaken Tuesday. This will bring a chance for limited shower activity over northcentral Colorado on Wednesday. General troughiness looks to continue through late next week keeping some semblance of northwesterly flow across western CO and NE UT. Long range models still not in great agreement on placement of synoptic features by mid to late next week, so confidence is low on these solutions. The models are trending toward keeping precipitation almost entirely on the Front Range, with the exception of showers and thunderstorms along the higher terrain of central Colorado. Temperatures will remain near normal for this time of year over the next week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 219 AM MDT Sun Jun 17 2018 Scattered showers with isolated thunderstorms will continue through the morning hours with generally light rain. The exception to this will be across southwest Colorado where scattered thunderstorms will continue through the morning hours with better chance of locally heavy rain with stronger storms. Storms will redevelop elsewhere after 18Z with drier air moving in from the southwest late afternoon through the evening hours, pushing moisture out of the region and putting an end to shower activity by midnight. CIGS will be near ILS breakpoints or below through the early afternoon with improving conditions by evening. VFR conditions will prevail after 06Z Monday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Flash Flood Watch until 9 AM MDT this morning for COZ019-022. UT...None. && UPDATE...MDA SHORT TERM...MDA LONG TERM...JAM AVIATION...MDA
Hazardous weather outlook, Jun 17, 2:28 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 228 AM MDT Sun Jun 17 2018 COZ001>014-017>023-UTZ022>025-027>029-181100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 228 AM MDT Sun Jun 17 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Deep moisture remains in place today with scattered showers continuing through the morning hours. Thunderstorms will continue over southwest Colorado and track towards the 416 Fire this morning, causing concerns for flash flooding. Flash flooding concerns lessen by late morning into the afternoon, but locally heavy rainfall will remain possible as storms redevelop across much of the area this afternoon. Drier air moves in from the west and southwest late afternoon into the evening, pushing shower activity towards the northeast and out of the region by midnight. Temperatures will be much cooler today due to increased clouds and showers. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry conditions remain Monday through mid-week with afternoon storms possible late next week, favoring the higher terrain. Temperatures will make a return towards normal next week as conditions dry out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to relay rainfall amounts or any observed flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jun 17, 1:56 AM MDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Grand Junction CO 156 AM MDT SUN JUN 17 2018 COZ021-170845- Four Corners/Upper Dolores River CO- 156 AM MDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA COUNTY UNTIL 245 AM MDT... At 155 AM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Cortez, or 31 miles north of Shiprock, moving northeast at 15 mph. Frequent cloud to ground lightning, heavy rainfall and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cortez, Dolores and Towaoc. This includes the following highways... U.S. Highway 491 in Colorado between mile markers 27 and 31. U.S. Highway 160 in Colorado between mile markers 24 and 50. Colorado 145 between mile markers 1 and 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3713 10868 3728 10881 3749 10852 3727 10833 TIME...MOT...LOC 0755Z 235DEG 11KT 3725 10868 MDA
Special weather statement, Jun 17, 3:03 AM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Grand Junction CO 303 AM MDT SUN JUN 17 2018 COZ019-021-022-170945- Animas River Basin CO-Southwest San Juan Mountains CO- Four Corners/Upper Dolores River CO- 303 AM MDT SUN JUN 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA AND SOUTHWESTERN LA PLATA COUNTIES UNTIL 345 AM MDT... At 301 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Cortez to 15 miles northwest of Flora Vista. Movement was east-northeast at 15 mph. Frequent cloud to ground lightning, heavy rainfall and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cortez, Mancos, Bondad, Breen, Redmesa, Kline, Marvel and Mesa Verde Natl Park. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 1 and 7. U.S. Highway 491 in Colorado between mile markers 27 and 29. U.S. Highway 160 in Colorado between mile markers 32 and 66. Colorado 140 between mile markers 1 and 19. Colorado 145 between mile markers 1 and 5, and between mile markers 14 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3733 10872 3752 10838 3700 10774 3700 10832 TIME...MOT...LOC 0901Z 249DEG 13KT 3731 10858 3701 10822 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:56 AM MDT | Special Weather Statement | GJT | Montezuma | 49 min |
| Jun 17, 3:03 AM MDT | Special Weather Statement | GJT | Montezuma | 42 min |
| Jun 17, 5:44 AM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.